Michigan, 2014

Winter Weather in Michigan, December 15 to 17, 2014

December 15 to 17, 2014 · NWS MQT · 8 events in 8 counties and zones

A low pressure system moving across the Upper Great Lakes brought a combination of moderate snow and lake enhanced snow accumulation to much of west and north central Upper Michigan from the 15th into 17th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system moving across the Upper Great Lakes brought a combination of moderate snow and lake enhanced snow accumulation to much of west and north central Upper Michigan from the 15th into 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 15, 6:04 AM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Dec 15, 6:04 AM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
704 AM EST MON DEC 15 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 520 AM EST MON DEC 15 2014

WV IMAGERY AND RUC ANALYSIS INDICATED A SPLIT FLOW PATTERN WITH A
WELL DEFINED SRN STREAM SHRTWV/LOW OVER CENTRAL KS AND A NRN STREAM
SHRTWV FROM NRN MANITOBA INTO SE SASK. AN UNSEASONABLY STRONG
DOWNSTREAM RIDGE EXTENDED FROM THE SE CONUS INTO THE ERN GREAT
LAKES. A WEAKER SHORTWAVE COMBINED WITH UPPER LEVEL DIV WITH THE
RIGHT ENTRANCE OF A 90 KNOT 250MB JET OVER NRN ONTARIO SUPPORTED AN
AREA OF LIGHT RAIN AND DRIZZLE FROM NE MN INTO WRN LAKE SUPERIOR. AT
THE SFC...SSW FLOW OF MILD/MOIST AIR PREVAILED AHEAD OF A TROUGH
EXTENDING FROM N CNTRL MN TO LOW PRES OVER CENTRAL KS. DEWPOINTS TO
AROUND 40F INTO UPPER MI ABOVE THE EXTENSIVE MELTING SNOW COVER HAS
RESULTED IN AREAS OF DENSE FOG...ESPECIALLY OVER SRN UPPER MI.
DOWNSLOPE FLOW TOWARD LAKE SUPERIOR HAS LIMITED FOG OVER THE NORTH.

TODAY...EXPECT THAT THE DENSE FOG WILL LINGER THROUGH THE MORNING
AND THEN GIVE WAY TO AT LEAST SOME IMPROVEMENT BY THIS AFTERNOON
WITH SLIGHT INFLUENCE OF DIURNAL WARMING. OTHERWISE...SOME
OCCASIONAL DRIZZLE WILL ALSO BE POSSIBLE WITH THE ABUNDANT LOW LEVEL
MOISTURE THROUGH 850 MB AND SOME WEAK LIFT AIDED BY FORCING AHEAD OF
THE COMBINED INFLUENCE OF THE NRN/SRN STREAM SHRTWVS. THE DEEPEST
MOISTURE AND STRONGER LIFT THAT WOULD SUPPORT LIGHT RAIN IS EXPECTED
OVER THE WEST BY LATE TODAY.

TONIGHT...AS THE SHORTWAVES BEGIN TO PHASE AND ANOTHER JET STREAK
LIFTS THROUGH NRN ONTARIO...PCPN WILL BECOME MORE WIDESPREAD AND
SPREAD FROM WEST TO EAST. AS THE COLDER AIR MOVES IN WITH THE LOW
MOVING TOWARD LOWER MI...THE PCPN WILL CHANGE OVER TO SNOW. A BLEND
OF THE NAM/REGIONAL-GEM 1000-850 THICKNESS WAS USED TO APPROXIMATE
THE RAIN/SNOW TRANSITION WITH SNOW TO THE FAR WEST BTWN 03Z-06Z AND
INTO CNTRL UPPER MI BY 09Z-12Z. RAIN SHOULD STILL LINGER EAST OF
P53-ESC THROUGH 12Z. THERE MAY ALSO BE BRIEF PERIOD OF SLEET WITH A
LINGERING WARM NOSE NEAR 850 MB BUT SINCE IT WILL BE VERY
TRANSIENT...NO SEPARATE SLEET WORDING WAS ADDED. NRLY WINDS WITH 850
MB TEMPS DOWN TO -8C WILL ALSO BRING SOME LAKE ENHANCEMENT INTO THE
WET FOR LOCATIONS FAVORED BY NORTH WINDS WHERE SNOWFALL TOTALS
AROUND 2 INCHES ARE POSSIBLE.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 305 AM EST MON DEC 15 2014

THE LONG TERM PART OF THE FORECAST WILL MARK A RETURN TO WEATHER
MORE LIKE EARLY-MID DECEMBER THAN WHAT WAS SEEN OVER THE PAST COUPLE
DAYS. MUCH OF THE FOCUS ON THE FORECAST WILL LIE WITH THE SNOWFALL
FORECAST FOR TUESDAY INTO WEDNESDAY NIGHT...BEFORE HIGH PRESSURE
BUILDS BACK INTO THE AREA FOR THE END OF THE WORK WEEK AND THE
FIRST PART OF NEXT WEEKEND.

AT 12Z TUESDAY...THERE WILL BE TWO SHORTWAVES NEAR THE GREAT LAKES
REGION...WITH THE FIRST WAVE LOCATED OVER THE LOWER GREAT LAKES AND
THE SECOND WAVE FARTHER TO THE NORTHWEST AND STRETCHING FROM
SOUTHERN HUDSON BAY THROUGH NORTHERN MINNESOTA. WHILE THERE ARE
STILL SOME SUBTLE DIFFERENCES IN THE MODELS AND HOW THEY HANDLE THE
INTERACTION OF THESE TWO FEATURES...IN GENERAL THEY ARE PRETTY
SIMILAR IN THE EVOLUTION THROUGH THURSDAY. AT THE SURFACE AT 12Z ON
TUESDAY...THERE WILL BE A 1004MB LOW OVER SOUTHERN LAKE MICHIGAN
WITH A 1009MB TROUGH STRETCHING NORTH THROUGH NORTHERN LOWER
MICHIGAN AND INTO EASTERN ONTARIO. MEANWHILE...THE 850MB TROUGH
WILL BE SLIGHTLY BACK TO THE WEST AND WORKING ITS WAY ACROSS UPPER
MICHIGAN AND LOCATED OVER THE EAST CENTRAL U.P.. EXPECT LIGHT
PRECIPITATION TO BE OCCURRING ACROSS THE CWA WITH SNOW BEHIND THE
FRONT AND RAIN/FOG EAST OF A LINE FROM GRAND MARAIS TO RAPID RIVER.
WITH THE COLD AIR CONTINUING TO PUSH EAST THROUGH THE REST OF
EASTERN UPPER MICHIGAN ON TUESDAY...EXPECT A CHANGE TO SNOW TO
OCCUR THERE. FOR TUESDAY INTO TUESDAY NIGHT...THE LOW WILL MOVE
NORTHEAST TO SOUTHWEST QUEBEC BY WEDNESDAY MORNING...WHILE LEAVING
A MID LEVEL AND SURFACE TROUGH BACK WEST OVER THE UPPER GREAT LAKES
REGION AND TIED TO THE SECONDARY SHORTWAVE SLOWLY DROPPING
SOUTH-SOUTHEAST INTO NORTHERN WISCONSIN BY WEDNESDAY MORNING. AS
THAT OCCURS...THE DEEPER MOISTURE WILL MOVE EAST OUT OF THE
WESTERN U.P. AND FOCUS OVER THE NORTHEASTERN U.P. AND EASTERN LAKE
SUPERIOR AS THE LOW LEVEL TROUGH PIVOTS THERE. THUS...WOULD EXPECT
THE POTENTIAL FOR LIGHT TO OCCASIONALLY MODERATE SNOW TO CONTINUE
THERE TUESDAY NIGHT AND EVEN INTO WEDNESDAY UNTIL THE TROUGH
PULLS OUT WEDNESDAY NIGHT.

FARTHER WEST...THE COLDER AIR SURGING INTO THE AREA (850MB TEMPS
FALLING TO -15C BY 00Z WEDNESDAY) WILL LEAD TO LAKE ENHANCED SNOW
INITIALLY AND THEN TRANSITIONING TO LAKE EFFECT AS THE DEEPER
MOISTURE PIVOTS OUT. LOW LEVEL WINDS WILL GENERALLY BE OUT OF THE
NORTH-NORTHWEST (AROUND 340 DEGREES) AS THE SURFACE-850MB TROUGH
PIVOTS OVER EASTERN LAKE SUPERIOR. WITH THE 850MB TEMPS BEING NEAR
THE TOP OF THE CLOUD LAYER...LIFT WITHIN THE DGZ WILL BE LIMITED AND
EXPECT SNOW RATIOS TO BE IN THE 12 TO 1 RANGE INITIALLY OVER THE FAR
WEST AND RISING TO THE MID TEENS. BUT HEADING CLOSER TO THE
TROUGH AND MORE INTO THE LAKE ENHANCED PRECIPITATION (FROM THE
KEWEENAW THROUGH NORTHERN CENTRAL UPPER MICHIGAN) WOULD THINK THAT
RATIOS WOULD BE A LITTLE HIGHER (UPPER TEENS) DUE TO THE LARGER AREA
THE CLOUD WILL BE IN THE DGZ. WILL CONTINUE TO SHOW DEFINITE POPS
OVER THE NORTH-NORTHWEST WIND FAVORED LOCATIONS TUESDAY AFTERNOON
THROUGH WEDNESDAY MORNING. SNOWFALL AMOUNTS FROM SYNOPTIC AND LAKE
ENHANCED/EFFECT GENERALLY AMOUNT TO 1-2 INCHES EVERY 6 HOURS OVER
THE NORTHERN TIER OR COUNTIES AND ALSO SCHOOLCRAFT AND NORTHEAST
DELTA COUNTIES. WOULD EXPECT THE HIGHEST AMOUNTS TO OCCUR OVER THE
KEWEENAW AND THEN SOUTHEAST THROUGH THE HURON MOUNTAINS TO CHATHAM
AND NEWBERRY. WHILE THE RATES DON/T LOOK TO BE THAT HIGH...THE
PERSISTENT NATURE OF THE SNOW WOULD LEAD TO AMOUNTS FROM TUESDAY
MORNING THROUGH WEDNESDAY NIGHT TO BE IN THE 5-10 INCH RANGE IN
THE HIGHEST AREAS. THEREFORE...WILL CONTINUE TO MENTION THE SNOW
POTENTIAL IN THE HWO WITH A LONG DURATION ADVISORY LIKELY
NEEDED IN THE FUTURE.

MODELS ARE CONSISTENT ON THE SURFACE-850MB TROUGH DROPPING
SOUTHEAST AND WEAKENING WEDNESDAY AFTERNOON/NIGHT...ALLOWING DRIER
AND WARMER AIR TO MOVE INTO THE AREA ON THE EAST SIDE OF THE HIGH
NEAR KINL. THIS WILL LEAD TO A VERY QUICK END TO THE LAKE
EFFECT/ENHANCED SNOW LATE WEDNESDAY NIGHT INTO THURSDAY MORNING AND
WILL FOLLOW THAT IDEA FOR THE POPS. THAT HIGH PRESSURE WILL LEAD TO
DRY AND MOSTLY CLEAR CONDITIONS FOR THE REST OF THE WORK WEEK.
MODELS DIVERGE HEADING INTO THE WEEKEND...BUT THE GENERAL IDEA IS
FOR A SHORTWAVE AND WEAK SURFACE TROUGH TO SLIDE THROUGH THE AREA AT
SOME POINT DURING THE WEEKEND. THEREFORE...WILL SHOW INCREASING
CLOUDS ON SATURDAY AND SLIGHT CHANCE POPS FOR SATURDAY NIGHT INTO
SUNDAY. HIGHS ON WEDNESDAY LOOK TO BE A TOUCH BELOW NORMAL
(LOW-MID 20S)...BUT THEN EXPECT A GRADUAL WARM UP TO ABOVE NORMAL
VALUES BY SATURDAY (UPPER 20S AND LOWER 30S) WITH THE RELATIVELY
WARM NORTHERLY FLOW.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 704 AM EST MON DEC 15 2014

CMX...EXPECT LIFR CONDITIONS WITH A SRLY DOWNSLOPE WIND LIMITING
POTENTIAL FOR CIGS/VIS TO DROP TO LANDING MINS. THE LIFR/IFR
CONDITIONS WILL PERSIST INTO MON AFTERNOON WHEN THE ARRIVAL OF SOME
DEEPER MOISTURE AND RAIN/DRIZZLE ASSOCIATED WITH A COLD FRONT
BRINGS CONTINUED LOWER CIGS INTO THE LIFR. COLDER AIR MOVING IN
AFTER MIDNIGHT WILL BRING A TRANSITION FROM RAIN TO SNOW WITH
CONTINUED IFR/LIFT CONDITIONS.

IWD....EXPECT IFR CONDITIONS TO PREVAIL THROUGH THIS MORNING
WITH A MOIST FLOW OVER THE MELTING SNOW PACK. THE APPROACH OF A COLD
FRONT/ARRIVAL OF EVEN DEEPER MOISTURE WILL CAUSE LIFR CONDITIONS BY
LATE AFTERNOON. THE RAIN WILL CHANGE TO SNOW BY LATE EVENING
AS COLDER AIR RETURNS...RESULTING IN A PERSISTENCE OF LIFR
CONDITIONS WITH AN UPSLOPE N WIND.

SAW...EXPECT PERSISTENT VLIFR CONDITIONS AT OR BELOW LANDING
MINIMUMS. EXPECT A SLOW IMPROVEMENT TO IFR IN THE AFTN. FOLLOWING
THE PASSAGE OF A COLD FNT THIS EVNG AND A DVLPG UPSLOPE N WIND/SOME
RA...A RETURN TO LIFR WX IS FORECAST. WITH THE ARRIVAL OF COLDER AIR
TOWARD THE END OF THE FCST PERIOD...THE RAIN WILL CHANGE TO SNOW.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 534 AM EST MON DEC 15 2014

PATCHY FOG WILL LINGER ACROSS MUCH OF LAKE SUPERIOR TODAY AS THE AREA
REMAINS IN THE WARM/MOIST AIRMASS. A LOW ACROSS MINNESOTA WILL PUSH
OVER WESTERN LAKE SUPERIOR THIS AFTERNOON...AND THEN E LAKE SUPERIOR
THIS EVENING REDUCING THE FOG. THE SRN PORTION OF THE TROUGH WILL
SHIFT FROM KS TO IA TODAY AND TO LOWER MICHIGAN AND THE LOWER GREAT
LAKES TUESDAY INTO TUESDAY NIGHT. EXPECT N-NW WINDS OF 20-30KTS LATE
MONDAY EVENING INTO EARLY TUESDAY EVENING. A FEW GALES TO 35KTS WILL
BE POSSIBLE.

A WEAKENING TROUGH WILL LINGER ACROSS LAKE SUPERIOR THROUGH
WEDNESDAY. LARGE HIGH PRESSURE STRETCHING FROM MANITOBA THROUGH THE
N PLAINS WILL REMAIN NEARLY STATIONARY MONDAY NIGHT THROUGH
WEDNESDAY...BEFORE SLOWLY DRIFTING ACROSS MINNESOTA AND ONTARIO
WEDNESDAY NIGHT AND THURSDAY...AND THE ENTIRE UPPER GREAT LAKES
REGION THURSDAY NIGHT INTO FRIDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  DENSE FOG ADVISORY UNTIL NOON EST /11 AM CST/ TODAY FOR
     MIZ004>007-010>014-084-085.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
  DENSE FOG ADVISORY UNTIL 10 AM EST THIS MORNING FOR LMZ221-248-
     250.

&&

SHORT TERM...JLB
LONG TERM...SRF
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, Dec 15, 3:06 AM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
406 AM EST MON DEC 15 2014

MIZ001>003-009-161200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-GOGEBIC-
406 AM EST MON DEC 15 2014 /306 AM CST MON DEC 15 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FOG WILL CONTINUE TODAY AND BE LOCALLY DENSE AT TIMES. THE FOG IS
EXPECTED TO DIMINISH THIS EVENING.

RAIN WILL CHANGE TO SNOW LATE THIS EVENING AND FALL LIGHT TO
MODERATELY AT TIMES. A COUPLE INCHES OF SNOW ACCUMULATION IS POSSIBLE
BY DAYBREAK TUESDAY. THE SNOW...IN COMBINATION WITH WET ROADS AS
TEMPERATURES FALL BELOW FREEZING...MAY LEAD TO SLICK ROADWAYS AFTER
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT TO MODERATE LAKE ENHANCED SNOW IS EXPECTED TUESDAY INTO
WEDNESDAY.

WAVES OVER 8 FEET MAY CAUSE MINOR BEACH EROSION ALONG THE LAKE
SUPERIOR SHORELINE FROM ONTONAGON TO THE TIP OF THE KEWEENAW
PENINSULA TUESDAY INTO TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF FOG REDUCING VISIBILITIES BELOW A QUARTER MILE WOULD
BE GREATLY APPRECIATED.

MIZ004>007-013-014-084-085-161200-
BARAGA-MARQUETTE-ALGER-LUCE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
406 AM EST MON DEC 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WILL CONTINUE THIS MORNING. THE FOG IS THEN EXPECTED TO
CONTINUE THROUGH AT LEAST THIS EVENING AND MAY BE LOCALLY DENSE AT
TIMES. SEE THE LATEST WEATHER MESSAGE FOR ADDITIONAL DETAILS.

RAIN WILL CHANGE TO SNOW FROM WEST TO EAST AFTER MIDNIGHT TONIGHT.
THE SNOW WILL FALL LIGHT TO MODERATELY AT TIMES. THE SNOW...IN
COMBINATION WITH WET ROADS AS TEMPERATURES FALL BELOW FREEZING...MAY
LEAD TO SLICK ROADWAYS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT TO MODERATE LAKE ENHANCED SNOW IS EXPECTED TUESDAY INTO
WEDNESDAY. THE STEADY SNOWFALL WILL LEAD TO SEVERAL INCHES OF
ACCUMULATION BY THE TIME THE SNOW ENDS WEDNESDAY NIGHT.

WAVES OVER 8 FEET MAY CAUSE MINOR BEACH EROSION ALONG THE LAKE
SUPERIOR SHORELINE FROM THE HURON ISLANDS TO GRAND MARAIS TUESDAY INTO
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF FOG REDUCING VISIBILITIES BELOW A QUARTER MILE WOULD BE
GREATLY APPRECIATED.

MIZ010>012-161200-
IRON-DICKINSON-MENOMINEE-
306 AM CST MON DEC 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WILL CONTINUE THIS MORNING. THE FOG IS THEN EXPECTED TO
CONTINUE THROUGH AT LEAST THIS EVENING AND MAY BE LOCALLY DENSE AT
TIMES. SEE THE LATEST WEATHER MESSAGE FOR ADDITIONAL DETAILS.

RAIN WILL CHANGE TO SNOW FROM WEST TO EAST AFTER MIDNIGHT TONIGHT.
THE SNOW...IN COMBINATION WITH WET ROADS AS TEMPERATURES FALL BELOW
FREEZING...MAY LEAD TO SLICK ROADWAYS LATE TONIGHT INTO THE TUESDAY
MORNING COMMUTE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF FOG REDUCING VISIBILITIES BELOW A QUARTER MILE WOULD
BE GREATLY APPRECIATED.

LSZ162-240>251-263>267-161200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
406 AM EST MON DEC 15 2014 /306 AM CST MON DEC 15 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A FEW NORTHERLY GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE LATE
TONIGHT OVER CENTRAL LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTH GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE TUESDAY OVER CENTRAL
LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-161200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
406 AM EST MON DEC 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG ARE EXPECTED THROUGH TONIGHT. THE FOG WILL BE LOCALLY
DENSE AT TIMES...ESPECIALLY THIS MORNING. SEE THE LATEST MARINE
WEATHER MESSAGE AND FORECAST FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

SRF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Gogebic

When
December 15, 11:00 AM CST to December 16, 1:00 PM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Storm total snowfall included 6 inches at Ironwood in 18 hours and 5 inches at Wakefield in 12 hours.

Winter Weather, Keweenaw

When
December 15, 8:00 PM EST to December 17, 8:00 PM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer at Mohawk measured a two-day storm total snow accumulation of 11.15 inches.

Winter Weather, Northern Houghton

When
December 16, 3:00 AM EST to December 17, 8:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Amateur Radio
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

A ham radio operator near Hancock measured a storm total snowfall of 8.5 inches. Snowfall totals for the 24-hour period ending on the morning of the 17th also included 9.2 inches at Calumet and 8 inches at Kearsarge.

Winter Weather, Baraga

When
December 16, 4:00 AM EST to December 17, 5:00 PM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer at Herman measured a storm total snow accumulation of 11.8 inches over approximately 36 hours.

Winter Weather, Marquette

When
December 16, 7:00 AM EST to December 17, 7:00 PM EST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The observer near Big Bay measured 9.7 inches of snow over a 36-hour period. Nearly six inches of snow fell northwest of Ishpeming in 24 hours.

Winter Weather, Southern Houghton

When
December 16, 7:00 AM EST to 11:00 PM EST
Where
Southern Houghton forecast zone
Reported by
Public
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There was a public report of 6 inches in Nisula in 16 hours.

Winter Weather, Iron

When
December 16, 7:00 AM CST to December 17, 7:00 AM CST
Where
Iron forecast zone
Deaths
0 direct, 1 indirect
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

The observer at Amasa measured 8 inches of snow in 24 hours.

Also an 82-year old Iron River man died of exposure when officials believe he became disoriented in the snow on the evening of the 16th and drove his ORV through the ice on Chicaugon Lake during an ice fishing trip.

Winter Weather, Ontonagon

When
December 16, 8:00 AM EST to December 17, 8:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Snow totals over 24 hours included 8.4 inches at Bergland Dam, 7 inches eight miles north of Mass City and 6 inches in Ontonagon.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Iron2014-12-1687MaleOutside/Open AreasIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550163, 550145, 550149, 550147, 550148, 550165, 550152, 550153.